Alert archive / Alabama / Tornado Warnings in 2025
Tornado Warning 35, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at May 20, 2025, 12:07 PM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2025, 12:07 PM CDT (17:07 UTC)
- Expired
- May 20, 2025, 12:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
Counties Colbert County, AL, Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 115 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1162 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 3.9
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 20, 11:45 AM CDT, 22 minutes earlier.
Area forecast discussion, May 20, 11:45 AM CDT, 22 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 1145 AM CDT Tue May 20 2025 ...New AVIATION... .NEAR TERM... (Rest of Today and Tonight) Issued at 1106 AM CDT Tue May 20 2025 Morning convection that developed just east of the Mississippi River has weakened somewhat as it pushed eastward and the initial LLJ jet lifted northward. Still, given the very moist environment and even a lower amount of uncapped instability, these storms should persist into the early afternoon across mainly southern middle Tennessee and locations near the AL/TN border in northern Alabama through 1-2 PM. Most of this activity will remain subsevere -- with gusty winds being the main threat with this activity Our attention will quickly turn to the mid/late afternoon, as a more robust threat for severe weather develops along and ahead of a cold front. The initial cloud cover from this morning convection will gradually dissipate by the early afternoon, with ample sunshine and southerly flow rapidly helping to destabilize the atmosphere. By mid/late afternoon, guidance is hinting at between 2000-3000 J/kg of SBCAPE/MLCAPE with bulk shear values increasing to 40-50 kts by the late afternoon and evening hours with a developing 850-700 mb jet. This feature will serve as a forcing mechanism to drive clusters of thunderstorms from the mid/late afternoon through the evening hours. The favored storm mode will be supercells and or line segments with embedded supercells that will impact the area from roughly a 4 PM to Midnight timeframe. An additional focus for convection as we destabilize this afternoon may be a few residual outflow boundaries set down by this morning convection. Should this activity develop during the mid afternoon, a prefrontal round of supercells may be realized across the area, followed by another line of storms (with embedded supercells) later this evening. The atmosphere should be primed for damaging winds (some 60-70+ MPH). Additionally, hodographs indicating sufficient low- level backing of the winds to result in some curvature in the lowest 0-1 km. By this afternoon, SRH values in the 150-250 m2/s2 may be realized in right-moving storms -- and even storms moving with the mean flow will more than sufficient SRH for a tornado threat (with a strong tornado or two possible if one or two supercells become dominant). This activity will wane after the front sweeps through late this evening, with most storms coming to an end by Midnight. && .SHORT TERM... (Wednesday through Friday) Issued at 1106 AM CDT Tue May 20 2025 A cooler and more stable air mass will advect into the Tennessee Valley behind the cold front, with dry conditions in the forecast for the remainder of the work week. In fact, temperatures will be downright enjoyable for late May into Memorial Day weekend as highs will remain in the mid 70s to lower 80s! With plenty of sunshine to enjoy, this will be an excellent timeframe for outdoor activities. && .LONG TERM... (Friday through Monday) Issued at 918 PM CDT Mon May 19 2025 A northwest flow pattern takes shape as we reach the end of the work week and move into the weekend. Moisture advection begins to increase this weekend, hence making the atmosphere more unstable and increasing the potential for showers and thunderstorms. As is typical with a northwest flow pattern this time of year, we will have to watch out for upstream MCS development. Depending on where those systems propagate will determine how active a pattern the Tennessee Valley will see. Hence, kept blended PoPs through the Memorial Day Weekend given this uncertainty. Overall, temperatures will be near climatological normals for this time of year with afternoon highs this weekend in the upper 70s to lower 80s. && .AVIATION... (18Z TAFS) Issued at 1145 AM CDT Tue May 20 2025 SHRA/TSRA will develop later this afternoon and evening potentially impacting TAF sites between 22-04z. Have included a TEMPO at both terminals to support a more specific window, but amendments in timing (and AWWs) may be needed during this timeframe. Winds will also remain gusty out of the SW ahead of a cold front this afternoon and evening, before shifting to the NW in wake of the front after Midnight. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...None. TN...None. && NEAR TERM...AMP SHORT TERM....AMP LONG TERM....GH AVIATION...AMP.24
In the hours before
Special weather statement, May 20, 10:04 AM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1004 AM CDT Tue May 20 2025
ALZ001-002-201545-
Lauderdale AL-Colbert AL-
1004 AM CDT Tue May 20 2025
...A STRONG THUNDERSTORM WILL IMPACT LAUDERDALE AND NORTHERN COLBERT
COUNTIES THROUGH 1045 AM CDT...
At 1004 AM CDT, Doppler radar was tracking a strong thunderstorm over
Pickwick Landing State Park, moving east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Green Hill, Center Star, Killen, Threet, Zip City,
Underwood-Petersville, St. Florian, Florence, Riverton, and Wright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3500 8749 3481 8744 3480 8811 3489 8810
3492 8816 3501 8820
TIME...MOT...LOC 1504Z 259DEG 40KT 3502 8823
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JMSSpecial weather statement, May 20, 11:51 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1151 AM CDT Tue May 20 2025
ALZ001-002-201715-
Lauderdale AL-Colbert AL-
1151 AM CDT Tue May 20 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES THROUGH 1215 PM CDT...
At 1150 AM CDT, Doppler radar was tracking a strong thunderstorm near
J P Coleman State Park, moving east at 25 mph.
HAZARD...Wind gusts in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Riverton, Wright, Threet, and Waterloo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3501 8809 3501 8779 3488 8772 3481 8811
3489 8810 3492 8816 3496 8817 3497 8819
TIME...MOT...LOC 1650Z 252DEG 23KT 3489 8814
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
JMSThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 10:04 AM CDT | Special Weather Statement | HUN | Lauderdale | 41 min |
| May 20, 11:51 AM CDT | Special Weather Statement | HUN | Colbert | 24 min |
| May 20, 12:04 PM CDT | Tornado Warning | HUN | Colbert, Lauderdale | 41 min |
| May 20, 12:41 PM CDT | Tornado Warning | HUN | Lauderdale | 17 min |
| May 20, 4:10 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 50 min |
| May 20, 4:29 PM CDT | Tornado Warning | HUN | Colbert, Lauderdale | 46 min |
| May 20, 4:57 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale, Lawrence, Limestone, Madison | 63 min |
| May 20, 5:06 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 27 min |
| May 20, 5:32 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale, Lawrence | 43 min |
| May 20, 5:36 PM CDT | Tornado Warning | HUN | Colbert, Lauderdale, Lawrence, Limestone, Morgan | 39 min |
| May 20, 5:56 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Lauderdale, Lawrence, Limestone, Madison | 64 min |
| May 20, 6:01 PM CDT | Tornado Warning | HUN | Limestone, Madison | 44 min |
| May 20, 6:09 PM CDT | Tornado Warning | HUN | Lawrence, Limestone, Morgan | 23 min |
| May 20, 6:32 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Limestone, Morgan | 28 min |
| May 20, 6:44 PM CDT | Tornado Warning | HUN | Jackson, Madison | 46 min |
| May 20, 6:54 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson, Madison | 51 min |
| May 20, 6:54 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson, Madison | 51 min |
| May 20, 2:14 PM CDT | Special Weather Statement | HUN | Lincoln | 46 min |
| May 20, 2:20 PM CDT | Tornado Warning | HUN | Lincoln, Moore | 40 min |
| May 20, 2:55 PM CDT | Tornado Warning | HUN | Franklin, Lincoln, Moore | 50 min |
| May 20, 3:37 PM CDT | Tornado Warning | HUN | Franklin | 35 min |
Nearby
Tornado Warnings in Alabama, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.